Kansas, 2011

Damaging Winds in Kansas, July 12, 2011

July 12, 2011 · NWS ICT · 4 events in 4 counties and zones

Scattered thunderstorms moved across much of the eastern half of Kansas during the late afternoon. Isolated wind events with speeds up to 70 mph were noted as some of the storms cycled through their lifespan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms moved across much of the eastern half of Kansas during the late afternoon. Isolated wind events with speeds up to 70 mph were noted as some of the storms cycled through their lifespan. Main issue from wind damage was to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 2:06 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 12, 2:06 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT TUE JUL 12 2011

.DISCUSSION...

MAIN FORECAST CONCERNS ARE CONVECTIVE TRENDS FOR THE FIRST COUPLE OF
PERIODS WITH ATTENTION TURNING BACK TO THE HEAT THROUGH THE
BEGINNING OF NEXT WEEK.

SYNOPSIS:
IN THE UPPER LEVELS WE CURRENTLY HAVE A SHORTWAVE TROUGH APPROACHING
THE PACIFIC NW WITH ADDITIONAL ENERGY SLIDING OVER SOUTHERN ONTARIO.
MEANWHILE THE FEATURE THAT WILL DIRECTLY IMPACT OUR AREA WILL BE THE
SLOW MOVING TROPICAL-LIKE WAVE THAT IS SITUATED OVER NW OKLAHOMA. AT
THE SURFACE A COLD FRONT STRETCHES FROM NORTHERN MO INTO
WEST-CENTRAL KS.

TONIGHT-WED:
THESE TWO PERIODS WILL HAVE THE "BEST" CONVECTIVE CHANCES THROUGH
THIS FORECAST PACKAGE AS THE UPPER CIRCULATION CONTINUES TO MAKE ITS
WAY EAST. IN THE WEAKLY CAPPED ENVIRONMENT STORMS DEVELOPED THIS
AFTERNOON OVER EASTERN KS WHERE BETTER LOW LEVEL MOISTURE RESULTED
IN HIGHER INSTABILITY. FEEL ANOTHER AREA OF MORE ORGANIZED CONVECTION
WILL BE ALONG THE FRONT OVER WEST-CENTRAL KS. CURRENT THINKING IS
THAT DIURNALLY DRIVEN PRECIP WILL PROVIDE THE MOST COVERAGE AND WILL
THEREFORE HOLD ONTO THE HIGHEST PRECIP CHANCES THROUGH THE EVENING
HOURS.

BY WED AFTERNOON THE UPPER IMPULSE WILL BE LOCATED OVER FAR EASTERN
KS/EASTERN OK. THIS FEATURE WILL CONTINUE TO RESULT IN WEAK
AFTERNOON CAPPING. HOWEVER THE BETTER SURFACE FOCUS FOR MORE
ORGANIZED CONVECTION WILL BE PUSHED EAST OF WHERE IT IS TODAY
RESULTING IN FAR EASTERN KS AND MO HAVING THE BETTER PRECIP CHANCES.
AT THE SAME TIME ADDITIONAL UPPER ENERGY IS EXPECTED TO LIFT OUT OF
THE CENTRAL ROCKIES AND INTO THE NORTHERN HIGH PLAINS BY WED
AFTERNOON...RESULTING IN ADDITIONAL CONVECTION OVER WESTERN NE/NW KS.

WITH SOME LINGERING CLOUD OVER ASSOCIATED WITH THE UPPER
IMPULSE...TEMPS ON WED WILL LIKELY BE THE COOLEST THROUGH THE NEXT 7
DAYS AS THEY TOP OUT IN THE MID TO UPPER 90S.

THU-TUE:
THE MAIN THEME THROUGH THESE PERIODS WILL BE A STRENGTHENING RIDGE
OVER THE SOUTHERN PLAINS WHICH WILL BRING A RETURN TO THE INTENSE
HEAT. GIVEN THE INTENSE HEAT THERE WILL BE A CHANCE FOR A LATE
AFTERNOON STRAY STORM EACH DAY...HOWEVER COVERAGE IS NOT EXPECTED TO BE
HIGH ENOUGH TO MENTION IN THE FORECAST AT THIS TIME. BY FRI IT IS
LIKELY WE WILL BE BACK INTO THE HEAT HEADLINE BUSINESS FOR MUCH OF
THE AREA.

LAWSON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK UPPER LOW CIRCULATING OVER FAR NORTHWESTERN OKLAHOMA EARLY
THIS AFTERNOON...WILL DRIFT EAST-NORTHEASTWARD ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS TONIGHT INTO WEDNESDAY MORNING.
WEAK FORCING FROM THE UPPER LOW SHOULD GENERATE SCATTERED
SHOWERS/T-STORMS THIS PM/EVE ESPECIALLY OVER SOUTHEAST KS WHERE
THE BETTER INSTABILITY IS. GUSTY WINDS POSSIBLE NEAR ANY STORMS
GIVEN HIGH TEMPERATURE-DEWPOINT SPREADS BELOW CLOUD BASE. FOR
NOW...HAVE UTILIZED VCTS AT MOST SITES TO ACCOUNT FOR ISOLATED-
SCATTERED ECHOES. OTHERWISE VFR CONDITIONS TO PREVAIL OUTSIDE ANY
STORMS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  97  76 102 /  30  20  10  10
HUTCHINSON      75  98  76 102 /  20  20  10  10
NEWTON          74  96  75 101 /  30  20  20  10
ELDORADO        74  96  75  99 /  30  20  10  10
WINFIELD-KWLD   76  98  77 102 /  30  20  10  10
RUSSELL         74  97  75 101 /  20  20  20  10
GREAT BEND      74  98  75 102 /  20  20  20  10
SALINA          74  97  75 100 /  30  30  20  20
MCPHERSON       74  97  75 101 /  30  30  20  10
COFFEYVILLE     76  97  75  98 /  40  30  10  20
CHANUTE         75  94  74  97 /  40  30  20  20
IOLA            74  93  74  97 /  40  30  20  20
PARSONS-KPPF    76  96  75  98 /  40  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ053-
070>072-094>096-098>100.

&&
Hazardous weather outlook, Jul 12, 10:20 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT TUE JUL 12 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131630-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1120 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT WILL CONTINUE ACROSS SOUTHEASTERN KANSAS THIS
AFERNOON INTO EARLY EVENING. PLEASE REFER TO THE EXCESSIVE HEAT
WARNING FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...A
FEW OF WHICH MAY PRODUCE 40 TO 50 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT
A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH GUSTS. HEAT INDICES MAY
REACH AROUND 105 IN SOUTHERN HARPER COUNTY.

THE CHANCES FOR DANGEROUS HEAT ARE INCREASING FROM THURSDAY THROUGH
MONDAY. AFTERNOON HEAT INDICES OF 105 TO 110 ARE LIKELY. THEREFORE
ONE SHOULD LISTEN FOR POSSIBLE EXCESSIVE HEAT WARNINGS...ESPECIALLY
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 12, 3:18 PM CST
Where
Sumner County, 4.41 mi SW of Belle Plaine
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.350, -97.280

Relayed via KAKE TV that there were utility poles and 6 to 12 inch diameter trees snapped.

Thunderstorm Wind, Butler

When
July 12, 3:30 PM CST
Where
Butler County, 3.45 mi S of Rose Hill
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.520, -97.130

A car was blown off of the road due to the strong winds and caused a minor injury.

Thunderstorm Wind, Montgomery

When
July 12, 3:40 PM CST
Where
Montgomery County, 0.88 mi NE of Dearing
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.060, -95.710

Multiple trees were blown down due to the strong winds. The trees were blocking many of the roads.

Thunderstorm Wind, Sedgwick

When
July 12, 3:55 PM CST
Where
Sedgwick County, 2.34 mi NNW of (Iab) McConnell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -97.290

Winds were estimated to be 58 mph. No damage was noted at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336628, 336629, 336631, 336632.